Texas, 2011

Wildfire in Texas, April 25, 2011

April 25, 2011 · NWS MAF · 1 event in 1 county or zone

Hot temperatures along with single digit relative humidity values were present across the area. These conditions combined with west winds of 20 to 30 mph to produce critical fire weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Hot temperatures along with single digit relative humidity values were present across the area. These conditions combined with west winds of 20 to 30 mph to produce critical fire weather. A Red Flag Warning was issued for the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 11:11 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 24, 11:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1211 AM CDT MON APR 25 2011

.UPDATE...
UPDATE TO ALLOW HIGH WIND WARNING IN THE GUADALUPE MOUNTAINS
EXPIRE...ADDRESS FIRE WEATHER AND ISSUE THE LATEST AVIATION
DISCUSSION.

&&

.DISCUSSION...
GUSTY WEST WINDS PERSISTED IN THE GUADALUPE MOUNTAINS THIS EVENING.
WIND SPEEDS DECREASED EARLIER BUT HAVE INCREASED SOMEWHAT OVER THE
LAST HOUR OR SO.  SOME PROGS INDICATED H7 WINDS TO INCREASE TO 40 TO
50KT OVERNIGHT OVER THE GUADALUPE MOUNTAINS...NOT TO MENTION THE
DAVIS MOUNTAINS.  HOWEVER...LIFT AND HIGH CLOUD WERE BEGINNING TO
SPREAD OVER WEST TEXAS AHEAD OF THE BASE OF A FLAT UPPER TROUGH.  WE
MAY SEE AN HOUR OR TWO OF STRONGER WINDS IN THE GUADALUPE
MOUNTAINS...BUT ALL IN ALL...THINK WIND SPEEDS WILL REMAIN BELOW 40
MPH SUSTAINED AND GUSTS BELOW 60 MPH.  THEREFORE...WILL NOT REISSUE
A HIGH WIND WARNING FOR THE GUADALUPES FOR THE OVERNIGHT.  ONCE WE
BEGIN TO SEE SOME SUBSIDENCE AFTER THE INITIAL SHORTWAVE TROUGH
PASSES BY LATE TONIGHT...THINK WE WILL SEE THESE STRONGER WINDS TO
BEGIN TO MIX DOWN IN EARNEST.  THESE WINDS WILL LIKELY AFFECT THE
GUADALUPE MOUNTAINS...IF NOT THE DAVIS MOUNTAINS MONDAY MORNING THEN
LAST THROUGH MUCH OF THE DAY.  A HIGH WIND WARNING IS ALREADY IN
EFFECT FOR THE GUADALUPE MOUNTAINS THAT BEGINS AT 25/12Z.  THIS MAY
BE PUSHED BACK TO THE NEXT FORECAST ISSUANCE AROUND 25/09Z.  ALSO
MAY CHANGE THE HIGH WIND WATCH IN THE DAVIS MOUNTAINS TO A WARNING
AT THAT TIME...BUT MAINLY FOR THE HIGHER ELEVATIONS THERE.  WILL
HAVE TO INVESTIGATE FURTHER.

&&

.AVIATION...
INTERESTING OBSERVATIONS COMING OUT OF KCNM TONIGHT...W/CURRENT OBS
SHOWING CIGS FEW-BKN050...W/A TD DEPRESSION OF 50F AT THE SFC.
APPARENTLY...FU FM THE WILDFIRE SW OF KCNM...SEEN ON 11-3.9U SAT
IMAGERY...IS REGISTERING ON THE CEILOMETER. WE/LL TREAT THIS AS A
CIG FOR NOW...AND DROP VSBYS TO 6SM FOR NOW. OTHERWISE...NO OTHER
MAJOR AVIATION CONCERNS. LATEST MODELS CONTINUE TO ADVERTISE GUSTY
AND DUSTY WESTERLY FLOW CRANKING UP IN THE 14-15Z TIME FRAME MONDAY.
NO SIGNIFICANT REDUCTIONS IN VSBYS ANTICIPATED ATTM...SO NO MENTION
OF BLDU.

&&

.FIRE WEATHER...
ISOLATED RED FLAG CONDITIONS CONTINUED IN THE LOWER ELEVATIONS OF
THE GUADALUPE MOUNTAINS LATE THIS EVENING.  RH'S HAVE INCREASED IN
THE HIGHER ELEVATIONS AND EXPECT THIS TO CONTINUE THERE...IF NOT IN
SOME OF THE LOWER ELEVATIONS.  WIND SPEEDS MAY KEEP ISOLATED
CRITICAL CONDITIONS GOING FOR THE NEXT FEW HOURS...BUT SINCE RH'S
SHOULD INCREASE FURTHER AND WIDESPREAD CRITICAL CONDITIONS ARE NOT
EXPECTED UNTIL THEN...WILL LEAVE WELL ENOUGH ALONE.  THE NEXT RED
FLAG WARNING IS IN EFFECT STARTING AT 25/17Z.  WINDS MAY BEGIN TO
MIX DOWN SOONER MONDAY MORNING...SO THE START TIME FOR THIS WARNING
MAY BE MOVED BACK A FEW HOURS.  WILL MAKE ANY CHANGES WITH THE NEXT
SCHEDULED ISSUANCE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM MONDAY TO 8 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 6 AM MONDAY TO 6 AM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
     PM MDT/ TUESDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG
     BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 6 AM MONDAY TO 6 AM MDT WEDNESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 7 AM CDT THIS MORNING THROUGH WEDNESDAY
     MORNING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA.

&&

44/67
Hazardous weather outlook, Apr 24, 11:16 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1216 AM CDT MON APR 25 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260530-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1216 AM CDT MON APR 25 2011 /1116 PM MDT SUN APR 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS
FOR A FEW MORE HOURS TONIGHT...WITH WEST WINDS OF 35 TO 45 MPH
WITH GUSTS UP TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS ON MONDAY AND TUESDAY.

WEST WINDS OF 40 TO 55 MPH...WITH GUSTS TO 75 MPH...WILL BE
POSSIBLE IN THE GUADALUPE MOUNTAINS ON MONDAY AND TUESDAY.
FURTHER SOUTH...WEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO AROUND
65 MPH...WILL BE POSSIBLE IN THE DAVIS AND APACHE MOUNTAINS ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 24, 9:51 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CDT SUN APR 24 2011

TXZ053-250415-
MITCHELL-
1051 PM CDT SUN APR 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN MITCHELL COUNTY UNTIL 1115 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL MITCHELL COUNTY
AT 1051 PM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND GUSTY
WINDS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Scurry

When
April 25, 12:00 AM CST to 11:00 PM CST
Where
Scurry forecast zone
Reported by
Park/Forest Service
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

A fire, known as the Fuller Ranch Fire, burned 5,200 acres in Scurry County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298388.